Hail, Nelson
- When
- June 22, 1:18 PM EST
- Where
- Nelson County, 0.69 mi S of Avon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.990, -78.830
A trained spotter reported penny-sized hail.
A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front. Damaging winds brought some trees and power lines down in north central Virginia. Large hail was also reported. Hail to the size of quarters fell Opal and Stanley. The hail damaged 2 mobile homes near Dale City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 12:27 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 127 PM EDT SUN JUN 22 2008 .SYNOPSIS... A COLD FRONT WILL APPROACH THE REGION LATE TODAY AND TONIGHT...PROVIDING THE FOCUS FOR SHOWERS AND THUNDERSTORMS. THE FRONT IS FORECAST TO STALL ACROSS THE AREA MONDAY...KEEPING UNSETTLED CONDITIONS IN THE FORECAST THROUGH MONDAY NIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION TUESDAY AND WEDNESDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AFTERNOON UPDATE FOR THE SEVERE THUNDERSTORM WATCH THROUGH 8PM. SURFACE ANALYSIS FROM 15Z SHOWS AN AREA OF LOW PRESSURE OVER SOUTHEASTERN NEW YORK WITH A TROUGH EXTENDING SOUTH EAST OF THE BLUE RIDGE. ANOTHER LOW WAS CENTERED OVER THE NORTHERN GREAT LAKES WITH A TROUGH EXTENDING SOUTH AND WEST THROUGH THE UPPER MIDWEST. WATER VAPOR IMAGERY SHOWS AN UPPER LOW OVER THE NORTHERN GREAT LAKES WITH EMBEDDED SEVERAL SHORT WAVE TROUGHS. REGIONAL RADAR SHOWS AN INCREASINGLY ACTIVE RADAR PICTURE WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. MAIN THREAT WILL BE FOR STORMS PRODUCING DAMAGING WINDS AND LARGE HAIL. PLENTY OF INSTABILITY ACROSS THE REGION THIS AFTERNOON...CAPES OVER 2000 J/KG AND LIFTED INDICES AROUND -4...WILL GRADUALLY WEAKEN LATER THIS EVENING. THIS IS BEING ENHANCED NOT ONLY BY THE SURFACE TROUGH BUT ALSO BY THE STRENGTHENING UPPER TROUGH. HOWEVER...EXPECT AT LEAST SOME CONVECTION TO CONTINUE THROUGH MUCH OF THE OVERNIGHT. THERE WILL BE A BRIEF BREAK TOWARDS MORNING IN BETWEEN THE SHORT WAVE AND APPROACHING FRONT. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/... EXPECT AT LEAST SOME CONVECTION TO CONTINUE THROUGH MUCH OF THE OVERNIGHT. THERE WILL BE A BRIEF BREAK TOWARDS MORNING IN BETWEEN THE SHORT WAVE AND APPROACHING FRONT. FRONT GRADUALLY MAKES IT WAY TO THE REGION ON MONDAY. SIMILAR TO SUNDAY...PLENTY OF CLOUD BREAKS IN THE MORE WILL HELP TO ENHANCE DAYTIME HEATING AND INSTABILITY. CLOUDS AND STORMS WILL FILL IN BY EARLY AFTERNOON. WILL CONTINUE TO SCATTERED TO NUMEROUS POPS FROM PREVIOUS SHIFTS. WILL NOT INCLUDE SEVERE WORDING...DAMAGING WINDS AND LARGE HAIL...FOR THE ZONES AT THIS TIME GIVEN ITS DAY 2. WILL HOWEVER CONTINUE MENTION IN THE HWO. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... MON NIGHT STILL UNDER INFL OF H5 TROF WHICH FINALLY SLIDES EAST OFF MID ATLC EARLY TUE MORNING. NW FLOW H5 PATTRN TAKES OVER UNTIL THU NIGHT WHEN H5 FLO GOES ZONAL. THIS WILL GIVE THE REGION A MID WEEK WITH LESS THAN CLIMO CHC OF CONVECTION WITH PW/S AOB 1 INCH UNTIL WED NIGHT. PW/S DOUBLE ON THU AFT AFT/EVENING AS BERMUDA HIGH PATTRN SETS UP AT THE SFC ALLOWING GULF MOISTURE TO WORK ITS WAY INTO THE REGION AND STAYS THROUGH NEXT WEEKEND WITH INCR CHC OF CONV FROM FRI INTO SAT. H85 TEMPS THROUGH TUE NIGHT ARE STILL COLD ADVECTING 1 SD BLO CLIMO +10C...BUT THEN WE SHIFT TO H85 WAA WED MORNING THROUGH THU NIGHT AS H85 MERCURY RISES TO +20C FRI/12Z. THIS WILL GIVE THE REGION A GOOD LIKELIHOOD TO HAVE MAX TEMPS TOPPING 90 THU THROUGH SAT WITH URBAN AREA MINS IN THE MID 70S. THIS HEAT COMBINED WITH THE DWPTS WILL BE THE TYPICAL DC/BALT SUMMER MIXTURE TO SPAWN AFT/EVENG CONVECTION EACH DAY LATE IN THE PD. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... INSTABILITY GRADUALLY BUILDS THIS AFTERNOON...ENCOURAGING CONVECTION TO REDEVELOP EAST OF THE MOUNTAINS MOST LIKELY DURING THE MID TO LATE AFTERNOON...BEFORE MOVING EAST TOWARD THE CHESAPEAKE BAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. STORMS GRADUALLY DIMINISH TONIGHT BEFORE REDEVELOPING TOMORROW WITH THE APPROACH OF A COLD FRONT. STORMS AGAIN TOMORROW MAY BECOME SEVERE. HIGH PRESSURE BUILDS ACROSS THE REGION MID-WEEK. && .MARINE... SOUTHERLY FLOW AROUND 10KTS CONTINUES INTO MONDAY AHEAD OF THE NEXT COLD FRONT. MARINERS SHOULD KEEP AN EYE TO THE SKY TODAY AND TOMORROW AS THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS THAN YESTERDAY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL LIKELY PROMPT SPECIAL MARINE WARNINGS...AND MAY CONTAIN DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN. HIGH PRESSURE BUILDS ACROSS THE REGION MID-WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...ROGOWSKI NEAR TERM...SAR SHORT TERM...SAR LONG TERM...JEL AVIATION...SAR MARINE...SAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 138 PM EDT SUN JUN 22 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 231000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 820 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE METRO AREAS...INCLUDING THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY UNTIL 10 PM. SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. THE MOST LIKELY TIME FOR SEVERE WEATHER IS THROUGH 10 PM. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS FROM THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-231000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 138 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH ALONG AND EAST OF THE BLUE RIDGE UNTIL 10 PM. SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS FROM THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 127 PM EDT SUN JUN 22 2008 VAZ025-036-037-221800- NELSON VA-ALBEMARLE VA-AUGUSTA VA- 127 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA COUNTIES... AT 127 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF GREENFIELD...MOVING EAST AT 6 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF AFTON AND BATESVILLE WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 211 PM EDT SUN JUN 22 2008 VAZ036-037-221900- NELSON VA-ALBEMARLE VA- 211 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES... AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF BATESVILLE...MOVING NORTHEAST AT 19 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CROZET AND FREE UNION WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN
The Sterling radar (KLWX), 160 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
A trained spotter reported penny-sized hail.
A local newspaper reported 2 mobile homes severe damaged and left uninhabitable due to quarter-sized hail.
A county official reported penny-sized hail.
A trained spotter reported quarter-sized hail.
A trained spotter reported penny-sized hail.
A Page County official reported trees and power lines down in Stanley. A local newspaper reported a dugout pulled completely off its foundation.
A county official reported penny-sized hail.
A Page County official reported trees down in the Lake Arrowhead area.
Law enforcement reported trees down near Thornton Gap at Route 211.
A trained spotters reported penny-sized hail in Sperryville.
A trained spotter measured a wind gust of 60 MPH in Sperryville.
A trained spotter reported quarter-sized hail.
A trained spotter reported quarter-sized hail.
An NWS employee reported quarter-sized hail in Opal.
Trained spotters reported quarter-sized hail near Dale City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108581, 108584, 108587, 108585, 108582, 108593, 108588, 108594, 108595, 108592, 108596, 108578, 108579, 108577, 108589.